W. L. GORE & ASSOCIATES, INC. GORE® MYCROMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1MYMP07 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
06/10/2011
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2008, and (b)(6) 2011, whereby a gore® mycromesh®plus and gore dualmesh® plus biomaterial were implanted.The complaint alleges that on (b)(6) 2011, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh separation, hernia recurrence, severe and chronic pain.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2008: facility ni, (b)(6) md, history and physical: history of present illness: [the patient] is here for evaluation of a midline ventral hernia.She states that dr.(b)(6) , my partner, has repaired this in the past.She appears to have a recurrent hernia and is here now for evaluation. physical examination: abdomen is soft.She has a hernia in the midline, which might be partially chronically incarcerated.No abdominal pain at this time. plan: cat scan of abdomen and pelvis this coming friday and she would like to see dr.(b)(6) who repaired her hernia in the past.She can see him this coming friday.On (b)(6) 2008: facility ni, (b)(6) md, history and physical: history of present illness: [the patient] is seen for evaluation of abdominal complaints at the request of dr.(b)(6).The patient was actually seen several days ago by dr.(b)(6) , and apparently there was some thought that i may be operated on [the patient] in the past.As such, she was referred for evaluation.On review of her situation actually she has been operated on multiple occasions by several individuals here in town but not by me.Nonetheless, she is having abdominal complaints which appear to stem from multiple recurrent ventral hernias.She has had some increased abdominal complaint over the last several weeks. physical examination: exam reveals a 53-year-old obese female in no acute distress.Abdominal exam shows what appears to be likely an incarcerated ventral hernia without significant tenderness.No erythema is appreciable in the abdominal wall as well. studies: review of ct report suggests the presence of multiple fascial defects and some involvement of what appears to be colon and omentum within the hernia content.No suggestion of bowel compromise is noted, although there is some reactive change in the omentum which may be the result of some inflammation here.Again, clinically, the patient does not have a suggestion of compromised hernia content. impression: the patient has multiply [sic] recurrent ventral hernia with some increased abdominal complaint over the last several weeks.It would appear, despite her size and increased risk for further recurrence with surgical intervention, that she would best be served at this juncture by consideration of moving forward with a third attempt at restoring abdominal wall continuity.As she has some abdominal complaints in the upper abdomen, postrprandial in nature, i feel it would be prudent to exclude the presence of gallstones prior to moving in this direction.The patient, as such, is to have an ultrasound either today or monday with plans to move forward with open attempt at repair of this multiply [sic] recurrent abdominal wall hernia on wednesday, the (b)(6).The rationale for surgery, risks, benefits and alternatives including the possibility of recurrent fascial defect despite the best of efforts were discussed with [the patient].She understands and does wish to proceed.We will plan to proceed at (b)(6) hospital with the possibility of additional cholecystectomy at surgery, based on the findings of ultrasound and operative findings.Implant #1 preoperative complaints: on (b)(6) 2008: facility ni, (b)(6) md, indications for procedure: the patient is a 53-year-old female who has multiple abdominal procedures in the past including prior cesarean section x2 as well as hysterectomy and bilateral salpingo-oophorectomy.The patient has had subsequent laparoscopic ventral hernia repair as well as subsequent laparoscopic appendectomy and then subsequent open ventral hernia repair.She had presented to the office recently with an incarcerated upper midline ventral hernia with noted other multiple fascial defects in the periumbilical area.She is having intermittent upper abdominal complaints and is felt to be in need of repair of what appears to be a 3rd time recurrent ventral hernia.Implant #1 procedure:(b)(6) 2008: facility ni, (b)(6) md: repair of multiple recurrent incarcerated ventral hernias with concomitant debridement of abdominal wall skin and subcutaneous tissue.Implant: gore® mycromesh® plus biomaterial ((b)(6) /1mymp07) 10 x 15 cm.Implant #1 date: (b)(6) 2008 [hospitalization dates unknown].Facility ni, (b)(6) md anesthesia: general preoperative diagnosis: multiple recurrent incarcerated ventral hernia postoperative diagnosis: multiple recurrent incarcerated ventral hernia description of procedure: the abdomen was prepped and draped in the standard fashion.Following this a midline incision was used to gain access to the upper abdominal hernia content which contained omentum and transverse colon.The defect in the upper abdominal area appeared to span roughly 6 to 7 cm in diameter.This area was cleared circumferentially and the incarcerated content reduced.Adhesions to the adjacent omentum were taken down.The patient¿s abdominal wall was then palpated from within and noted to show additional defects in the periumbilical area which appeared to be related to prior placement of abdominal wall mesh.As such the incision was extended below the umbilicus and these areas were cleared.Measurement of the wound dimensions and fascial defect suggested the need for additional soft tissue patch and gore-tex dualmesh plus patch was selected roughly 10 x 15 cm in dimension.The defect in the abdominal wall associated with prior mesh repair was closed with horizontal mattress #2 prolene suture and then the new mesh was placed to fill the upper abdominal defect using horizontal mattress #2 prolene suture.Again a 1 o x 15-cm dualmesh plus patch was placed here.Following placement of the sutures all sutures were secured with care to avoid entrapment of the intra-abdominal content between the mesh and the abdominal wall.Following this the attenuated fat and soft tissue was closed over the newly placed mesh with running 2-0 vicryl suture.The large subcutaneous space was then drained wit ha 10-mm flat jackson-pratt drain secured with 2-0 silk.The skin and subcutaneous tissues were debrided along the edge of the incision to include umbilicus, taking this area back roughly 1 to 2 cm on each side.Hemostasis was secured with cautery.Following this the subcutaneous tissue was closed over the drain with running 2-0 vicryl sutures in 2 layers followed by closure of skin with interrupted 3-0 nylon suture as well as intermittent skin staples.The wound was dressed with a neosporin ointment occlusive dressing.The patient was taken to recovery postoperartively in stable condition.Relevant medical information: on (b)(6) 2008: facility ni, (b)(6) md, pathology: source of specimen: a hernia sac, b debridement, abdominal wall skin¿gross description: two containers.Specimen a is labeled ¿hernia sac¿.The specimen is received in fixative, and consists of membranous tan-gray tissue admixed with fatty tissue.The specimen aggregates 9.5 x 5.5 x 2.5 cm.The cut surface has no mass lesions.Representative sections are submitted in one cassette.Specimen b is labeled ¿debridement, abdominal wall skin¿.The specimen is received in fixative, and consists of two pieces of skin.The first piece of skin is 17.5 x up to 2 cm.The skin is excised to a depth of 1.4 cm.Eccentrically located on the skin surface is a 2 x 1.2 cm umbilicus.Along the surface of the skin, there is a 17 cm well-healed scar.No mass lesions are present.The second piece of skin is 18 x 1.5 cm excised to a depth of 1.5 cm.Along the surface of the skin, there is a 17.7 cm well-healed scar.No masses or lesions are present.This portion of tissue is inked.Representative sections from each piece of skin are submitted in one cassette.Microscopic description: sections show fibromembranous tissue consistent with a hernia sac.No inflammation and malignancy are seen.Sections show two portions of skin and subcutaneous adipose tissue.The skin contains well-healed scar.There is no evidence of atypia and malignancy.On 2008: (b)(6) hospital, (b)(6) , discharge summary for hospitalization (b)(6) 2008: admitting diagnosis: multiple recurrent incarcerated ventral hernias.Obstructive sleep apnea with cpap [continuous positive airway pressure].Fibromyalgia.Depression. discharge diagnosis: multiple recurrent incarcerated ventral hernias.Obstructive sleep apnea with cpap.Fibromyalgia.Depression. procedures performed: repair of multiple recurrent incarcerated ventral hernias with concomitant debridement of abdominal walls, skin and subcutaneous tissue. history of present illness: this is a 53-year-old caucasian female who has had multiple abdominal procedures in the past, including prior cesarean sections times two, as well as hysterectomy and bilateral salpingo-oophorectomy.The patient has had subsequent laparoscopic ventral hernia repairs as well as laparoscopic appendectomy, and open ventral hernia repair in the past.The patient presented to the office recently with an incarcerated upper midline ventral hernia with noted other multiple fascial defects in the periumbilical area.The patient has intermittent upper abdominal complaints} and is felt to be in need of repair of what appears to be a third time recurrent ventral hernia.The risks and benefits were thoroughly explained to the patient and she agrees to proceed. hospital course: the patient was admitted to (b)(6) hospital under the care of dr.(b)(6) on (b)(6) 2008 and underwent the above-noted procedure.The patient tolerated this procedure well without immediate complications.On the first postoperative day, the patient was stable and her nasogastric tube was discontinued.On the second postoperative day, the patient remained stable and was tolerating a clear liquid diet.The patient continued to progress well, however, she continued to have some incisional pain which is consistent with her surgical procedure.On the fourth postoperative day, the patient is ambulating in the room with ease.She states she has been ambulating in the halls without difficulty.She, at this point, has had a bowel movement and is without any nausea or vomiting.She is tolerating a regular diet.It is felt at this time the patient is stable for discharge to home on (b)(6) 2008, postoperative day four.The patient will be scheduled for a followup appointment to see dr.(b)(6) in seven to 10 days.She will be provided with the time and date at the time of her discharge.On (b)(6) 2011: (b)(6) clinic, (b)(6) md, history and physical: history of present illness: ms.(b)(6) is a very pleasant 56-year-old female seen at the request of dr.(b)(6) in (b)(6) for evaluation of abdominal complaints and what appears to be a recurrent-ventral hernia.The patient has had multiple prior surgical interventions of the abdomen, including a hysterectomy for endometriosis, caesarean section x2, prior laparoscopic appendectomy, a laparoscopic ventral hernia repair, and most recently in 2008, open repair of a ventral hernia.The patient has noted some left lateral abdominal wall complaints and postprandial abdominal complaints over the last month or so.She was noted by ct scan to have a recurrent ventral hernia with what appears to be likely omental content, although bowel is in close proximity to the mesh repair by reports of the ct scan. physical examination: exam reveals a moderately obese 56-year-old female in no acute distress.Bmi is roughly 39¿abdominal exam shows a midline incision which is healed and with what appears to be incarcerated hernia content to the left of midline with mild tenderness.No erythema of the abdominal wall is noted.No other masses are noted¿again, a review of her ct scan reveals a recurrent hernia with incarcerated omental content left and lateral to the mesh. impression: the patient has a recurrent incarcerated ventral hernia with mild to moderate abdominal complaints which are intermittent in nature.Given the current picture, i have offered her repair in an effort to avert further complication and alleviate her current complaint.Give the overall situation, would be inclined to pursue this via an open approach.This perhaps can be done without the placement of any additional mesh , although this certainly would be a possibility was well.[the patient] understands and does wish to proceed.Will plan to move forward on (b)(6) 2011 at (b)(6) hospital.Implant #2 preoperative complaints: on (b)(6) 2011: facility ni, (b)(6) md: patient is a 56-year-old female who had undergone previous ventral hernia repair x2 most recently in 2008 with placement of a gore-tex soft tissue patch.She developed left-sided abdominal pain, recently was noted by ct scan to have what appeared to be incarcerated recurrent ventral hernia.She is felt to warrant repair.Implant #2 procedure: (b)(6) 2011: facility ni, (b)(6) md: repair of multiply [sic] recurring incarcerated ventral hernias with placement of gore-tex dual mesh plus patch.Implant: gore® dualmesh® plus biomaterial ((b)(6) /1dlmcp06) 18 x 24 cm.Implant #2 date: (b)(6) 2011 [hospitalization dates unknown] facility ni, (b)(6) md, assistant: susan see pa-c preoperative diagnosis: recurrent incarcerated ventral hernia postoperative diagnosis: multiple recurrent incarcerated ventral hernias anesthesia: general procedure: the abdomen was prepped and draped in standard fashion.Following this, midline incision was used to gain access to the subcutaneous space and the hernia content in the left abdominal region was detected.Defect was cleared and patient noted to separation of mesh from this area.Hernia sac was entered and palpation from within revealed additional defects centrally or mesh had separated at its junction with the two meshes.This area was connected transversely and palpation from within revealed multiple other defect circumferentially around the previously placed mesh allowing multiple small hernias to develop.With this finding, decision was made to repair the defect by placement of entirely new mesh prosthesis below and beyond the previously placed mesh.Soft tissue flaps were elevated exposing adequate clear fascia for anchoring.After this, the 18 x 24 cm gore-tex dual mesh plus patch was selected, fashion and secured circumferentially with horizontal mattress #2 prolene sutures in underlay fashion.After completion of this, suture lines were secured.Palpation of the repair revealed no defects.Subsequently, the previously placed mesh which was covered with soft tissue was used to cover the new mesh.This was done after placing a 10 mm flat jackson-pratt drain below the old mesh over the new mesh.The old mesh repair was then closed with running #1 pds suture.A separate 10 mm flat jackson-pratt drain was placed in the subcutaneous space and brought through inferior stab wound, anchored with 2-0 silk as was the previous drain.Then the skin and subcu [subcutaneous] were debrided at the edges to obtain fresh adequately perfused skin edges.Subcu was then closed in layers over this with running 2-0 vicryl for two layers.Skin was closed with interrupted 3-0 nylon.Wound was then dressed sterilely.Patient was taken to recovery room postop in stable condition. procedure again was that of repair of multiply [sic] recurrent incarcerated ventral hernias with gore-tex dual mesh plus patch, as well as debridement of skin and subcutaneous tissue.Additional degree of difficulty posed in this case due to the patient¿s body habitus and multiple prior hernia repairs extended the length of this operation by approximately 1-1/2 hours from what would be normally required for repair of this defect.Total operative time was approximately 3-1/2 hours.Relevant medical information: on (b)(6) 2011: facility ni, post operative nurses note: 1215: pt [patient] received from or per stretcher s/p [status post] repair of recurrent incarcerated ventral hernia.Report per crna.Pt extubated, drowsy but arouses briefly when questioned.O2 5l mask.Abd dsg [abdominal dressing] cdi [clean, dry, intact], 2 jp¿s to bulb suction.Foley [to] bsd [beside drainage]. 12:30: denies pain at present. 12:55: moaning, c/o [complains of] pain 10/10.O2 mask off.Placed on 2l nc [nasal cannula] o2. 12:59: iv morphine give as charged. 13:00: labs drawn 13:15: dozing, but awakens suddenly [with] ¿cramping¿ sensation. 13:30: attempted to place abd binder but pt became very anxious and would not allow rn to assist in turning.Will send binder to be placed when she transfers to bed.On (b)(6) 2011: facility ni, (b)(6) md, pathology: source of specimen: a hernia sac¿gross description: received in formalin designated ¿hernia sac¿ is an 11 x 9.5 x 3 cm aggregate of membranous tan-gray tissue admixed with yellow lobulated soft tissue.The cut surface has a 1.5 x 1 0.7 cm dark red nodule.The nodule is surrounded with fatty tissue.No additional mass lesions are evident.Representative sections are submitted as follows: 1 ¿ membranous and fatty tissue and 2 ¿ nodule.Microscopic description: the specimen consists of fibroadipose tissue covered by mildly reactive, minimally chronically inflamed mesothelial surface with focal areas fibrin deposition.The large nodular area shows fat necrosis involving a lobulated portion of benign adipose tissue.There is no evidence of any significant acute inflammation or any neoplasm.On (b)(6) 2011: facility ni, (b)(6) md, discharge summary: admission diagnosis: multi-recurrent incarcerated ventral hernia. postoperative diagnosis: multi-recurrent incarcerated ventral hernia. operations/procedure: repair of multi-recurrent incarcerated ventral hernia with placement of new gore-tex dualmesh plus patch as well as debridement of skin and subcutaneous tissue. history: patient is a 56-year-old female who has had several previous ventral hernia repairs both with mesh1 one laparoscopic and one open.She developed recurrent abdominal complaints having had some incarcerated hernia content to the left lateral abdominal region.She is felt to warrant interim repair.The patient was felt to be a reasonable candidate to move forward, and, after obtaining consent, she was taken to the operating room on (b)(6) 2011, underwent open repair with the findings of multiple recurrent ventral hernias, some which were incarcerated.She underwent repair with replacement of new mesh at that time.Postoperatively, she was maintained in the hospital for pain control, management of wounds and drains, on the morning of (b)(6) 2011, drain output was minimal.She is eating without problem, ambulating without problem, incision is without problem.She is felt to be reasonable candidate for discharge to home.Hemoglobin prior to discharge was 10.2 grams.It should be noted the patient did receive 1 unit of packed red cells during her admission for what was deemed to be an element of acute blood loss anemia.Electrolytes on (b)(6) 2011 were normal.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® mycromesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged it should be noted that the gore® mycromesh®plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® mycromesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.